Research Papers

Fractional Order Version of the Hamilton–Jacobi–Bellman Equation

[+] Author and Article Information
Abolhassan Razminia

Electrical Engineering Department,
School of Engineering,
Persian Gulf University,
P.O. Box 75169,
Bushehr 75169-13817, Iran
e-mail: razminia@pgu.ac.ir

Mehdi Asadizadehshiraz

Electronic and Electrical Engineering Department,
Shiraz University of Technology,
P.O. Box 71555-313
Shiraz 71557-13876, Iran
e-mail: M.Asadizadehshiraz@sutech.ac.ir

Delfim F. M. Torres

Department of Mathematics,
Center for Research and Development in
Mathematics and Applications,
University of Aveiro,
Aveiro 3810-193, Portugal
e-mail: delfim@ua.pt

1Corresponding author.

Contributed by the Design Engineering Division of ASME for publication in the JOURNAL OF COMPUTATIONAL AND NONLINEAR DYNAMICS. Manuscript received June 29, 2018; final manuscript received October 30, 2018; published online November 28, 2018. Assoc. Editor: Dumitru Baleanu.

J. Comput. Nonlinear Dynam 14(1), 011005 (Nov 28, 2018) (6 pages) Paper No: CND-18-1287; doi: 10.1115/1.4041912 History: Received June 29, 2018; Revised October 30, 2018

We consider an extension of the well-known Hamilton–Jacobi–Bellman (HJB) equation for fractional order dynamical systems in which a generalized performance index is considered for the related optimal control problem. Owing to the nonlocality of the fractional order operators, the classical HJB equation, in the usual form, does not hold true for fractional problems. Effectiveness of the proposed technique is illustrated through a numerical example.

Copyright © 2019 by ASME
Your Session has timed out. Please sign back in to continue.


Zou, S. , Abdelkhalik, O. , Robinett, R. , Bacelli, G. , and Wilson, D. , 2017, “ Optimal Control of Wave Energy Converters,” Renewable Energy, 103, pp. 217–225. [CrossRef]
Kolar, B. , Rams, H. , and Schlacher, K. , 2017, “ Time-Optimal Flatness Based Control of a Gantry Crane,” Control Eng. Pract., 60, pp. 18–27. [CrossRef]
Donkers, M. , Schijndel, J. V. , Heemels, W. , and Willems, F. , 2017, “ Optimal Control for Integrated Emission Management in Diesel Engines,” Control Eng. Pract., 61, pp. 206–216. [CrossRef]
Titouche, S. , Spiteri, P. , Messine, F. , and Aidene, M. , 2015, “ Optimal Control of a Large Thermic Process,” J. Process Control, 25, pp. 50–58. [CrossRef]
Rodrigues, F. , Silva, C. J. , Torres, D. F. M. , and Maurer, H. , 2018, “ Optimal Control of a Delayed HIV Model,” Discrete Contin. Dyn. Syst. Ser. B, 23(1), pp. 443–458.
Kilbas, A. A. , Srivastava, H. M. , and Trujillo, J. J. , 2006, “ Theory and Applications of Fractional Differential Equations,” North-Holland Mathematics Studies, Vol. 204, Elsevier Science B.V, Amsterdam, The Netherlands.
Podlubny, I. , 1999, “ Fractional Differential Equations,” Mathematics in Science and Engineering, Vol. 198, Academic Press Inc., San Diego, CA.
Monje, C. A. , Chen, Y. , Vinagre, B. M. , Xue, D. , and Feliu, V. , 2010, “ Fractional-Order Systems and Controls,” Advances in Industrial Control, Springer, London.
Sabatier, J. , Oustaloup, A. , Garcia Iturricha, A. , and Lanusse, P. , 2002, “ CRONE Control: Principles and Extension to Time-Variant Plants With Asymptotically Constant Coefficients,” Nonlinear Dyn., 29(1/4), pp. 363–385. [CrossRef]
Ibrir, S. , and Bettayeb, M. , 2015, “ New Sufficient Conditions for Observer-Based Control of Fractional-Order Uncertain Systems,” Autom. J. IFAC, 59, pp. 216–223. [CrossRef]
Razminia, A. , and Torres, D. F. M. , 2013, “ Control of a Novel Chaotic Fractional Order System Using a State Feedback Technique,” Mechatronics, 23(7), pp. 755–763. [CrossRef]
Shukla, M. K. , and Sharma, B. B. , 2017, “ Stabilization of a Class of Fractional Order Chaotic Systems Via Backstepping Approach,” Chaos Solitons Fractals, 98, pp. 56–62. [CrossRef]
Razminia, K. , Razminia, A. , and Tenreiro Machado, J. A. , 2014, “ Analysis of Diffusion Process in Fractured Reservoirs Using Fractional Derivative Approach,” Commun. Nonlinear Sci. Numer. Simul., 19(9), pp. 3161–3170. [CrossRef]
Razminia, K. , Razminia, A. , and Baleanu, D. , 2015, “ Investigation of the Fractional Diffusion Equation Based on Generalized Integral Quadrature Technique,” Appl. Math. Model, 39(1), pp. 86–98. [CrossRef]
Jahanshahi, S. , and Torres, D. F. M. , 2017, “ A Simple Accurate Method for Solving Fractional Variational and Optimal Control Problems,” J. Optim. Theory Appl., 174(1), pp. 156–175. [CrossRef]
Dabiri, A. , Moghaddam, B. P. , and Tenreiro Machado, J. A. , 2018, “ Optimal Variable-Order Fractional PID Controllers for Dynamical Systems,” J. Comput. Appl. Math., 339, pp. 40–48. [CrossRef]
Baleanu, D. , Jajarmi, A. , Bonyah, E. , and Hajipour, M. , 2018, “ New Aspects of Poor Nutrition in the Life Cycle Within the Fractional Calculus,” Adv. Difference Equ., 2018(230), pp. 1--14.
Jajarmi, A. , and Baleanu, D. , 2018, “ A New Fractional Analysis on the Interaction of HIV With CD4+ T-Cells,” Chaos Solitons Fractals, 113, pp. 221–229. [CrossRef]
Kumar, D. , Singh, J. , and Baleanu, D. , 2018, “ Modified Kawahara Equation Within a Fractional Derivative With Non-Singular Kernel,” Therm. Sci., 22(2), pp. 789–796. [CrossRef]
Kumar, D. , Singh, J. , and Baleanu, D. , “ A New Fractional Model for Convective Straight Fins With Temperature-Dependent Thermal Conductivity,” Therm. Sci., (in Press).
Kumar, D. , Singh, J. , Baleanu, D. , and Sushila , 2018, “ Analysis of Regularized Long-Wave Equation Associated With a New Fractional Operator With Mittag-Leffler Type Kernel,” Phys. A, 492, pp. 155–167. [CrossRef]
Kumar, D. , Singh, J. , and Baleanu, D. , 2018, “ A New Numerical Algorithm for Fractional Fitzhugh-Nagumo Equation Arising in Transmission of Nerve Impulses,” Nonlinear Dyn., 91(1), pp. 307–317. [CrossRef]
Kumar, D. , Agarwal, R. P. , and Singh, J. , 2018, “ A Modified Numerical Scheme and Convergence Analysis for Fractional Model of Lienard's Equation,” J. Comput. Appl. Math., 339, pp. 405–413. [CrossRef]
Ali, H. M. , Lobo Pereira, F. , and Gama, S. M. A. , 2016, “ A New Approach to the Pontryagin Maximum Principle for Nonlinear Fractional Optimal Control Problems,” Math. Methods Appl. Sci, 39(13), pp. 3640–3649. [CrossRef]
Agrawal, O. P. , 2004, “ A General Formulation and Solution Scheme for Fractional Optimal Control Problems,” Nonlinear Dyn., 38(1–4), pp. 323–337. [CrossRef]
Almeida, R. , and Torres, D. F. M. , 2009, “ Calculus of Variations With Fractional Derivatives and Fractional Integrals,” Appl. Math. Lett., 22(12), pp. 1816–1820. [CrossRef]
Debbouche, A. , Nieto, J. J. , and Torres, D. F. M. , 2017, “ Optimal Solutions to Relaxation in Multiple Control Problems of Sobolev Type With Nonlocal Nonlinear Fractional Differential Equations,” J. Optim. Theory Appl., 174(1), pp. 7–31. [CrossRef]
Razminia, A. , Majd, V. J. , and Feyz Dizaji, A. , 2012, “ An Extended Formulation of Calculus of Variations for Incommensurate Fractional Derivatives With Fractional Performance Index,” Nonlinear Dyn., 69(3), pp. 1263–1284. [CrossRef]
Odzijewicz, T. , Malinowska, A. B. , and Torres, D. F. M. , 2012, “ Generalized Fractional Calculus With Applications to the Calculus of Variations,” Comput. Math. Appl., 64(10), pp. 3351–3366. [CrossRef]
Razminia, A. , Baleanu, D. , and Majd, V. J. , 2013, “ Conditional Optimization Problems: Fractional Order Case,” J. Optim. Theory Appl., 156(1), pp. 45–55. [CrossRef]
Jajarmi, A. , Hajipour, M. , Mohammadzadeh, E. , and Baleanu, D. , 2018, “ A New Approach for the Nonlinear Fractional Optimal Control Problems With External Persistent Disturbances,” J. Franklin Inst., 355(9), pp. 3938–3967. [CrossRef]
Zaky, M. A. , 2018, “ A Legendre Collocation Method for Distributed-Order Fractional Optimal Control Problems,” Nonlinear Dyn., 91(4), pp. 2667–2681. [CrossRef]
Dzielinski, A. , and Czyronis, P. M. , 2014, “ Dynamic Programming for Fractional Discrete-Time Systems,” IFAC Proc. Vol., 47(3), pp. 2003–2009. [CrossRef]
Czyronis, P. M. , 2014, “ Dynamic Programming Problem for Fractional Discrete-Time Dynamic Systems. Quadratic Index of Performance Case,” Circuits Syst. Signal Process, 33(7), pp. 2131–2149. [CrossRef]
Kolokoltsov, V. N. , and Veretennikova, M. A. , 2014, “ A Fractional Hamilton Jacobi Bellman Equation for Scaled Limits of Controlled Continuous Time Random Walks,” Commun. Appl. Ind. Math., 6(1), p. e–484.
Li, C. , and Deng, W. , 2007, “ Remarks on Fractional Derivatives,” Appl. Math. Comput., 187(2), pp. 777–784.
Atanackovic, T. M. , and Stankovic, B. , 2008, “ On a Numerical Scheme for Solving Differential Equations of Fractional Order,” Mech. Res. Commun., 35(7), pp. 429–438. [CrossRef]
Kirk, D. , 2004, Optimal Control Theory: An Introduction, Dover Publications, Mineola, NY.
El-Nabulsi, R. A. , 2005, “ A Fractional Action-like Variational Approach of Some Classical, Quantum and Geometrical Dynamics,” Int. J. Appl. Math., 17(3), pp. 299–317.
El-Nabulsi, R. A. , and Torres, D. F. M. , 2007, “ Necessary Optimality Conditions for Fractional Action-like Integrals of Variational Calculus With Riemann-Liouville Derivatives of Order (α, β),” Math. Methods Appl. Sci., 30(15), pp. 1931–1939. [CrossRef]
EL-Nabulsi, A. R. , 2009, “ Fractional Action-like Variational Problems in Holonomic, Non-Holonomic and Semi-Holonomic Constrained and Dissipative Dynamical Systems,” Chaos Solitons Fractals, 42(1), pp. 52–61. [CrossRef]
Rakhshan, S. A. , Effati, S. , and Kamyad, A. V. , 2018, “ Solving a Class of Fractional Optimal Control Problems by the Hamilton-Jacobi-Bellman Equation,” J. Vib. Control, 24(9), pp. 1741–1756. [CrossRef]
Almeida, R. , Pooseh, S. , and Torres, D. F. M. , 2015, Computational Methods in the Fractional Calculus of Variations, Imperial College Press, London.
Yong, J. , and Zhou, X. Y. , 1999, Stochastic Controls, Vol. 43 (Applications of Mathematics), Springer-Verlag, New York.
Sun, M. , 1993, “ Domain Decomposition Algorithms for Solving Hamilton-Jacobi-Bellman Equations,” Numer. Funct. Anal. Optim., 14(1–2), pp. 145–166. [CrossRef]
Xu, H. , Sun, Z. , and Xie, S. , 2011, “ An Iterative Algorithm for Solving a Kind of Discrete HJB Equation With M-Functions,” Appl. Math. Lett., 24(3), pp. 279–282. [CrossRef]
Chen, G. , and Chen, G. , 2011, “ A Numerical Algorithm Based on a Variational Iterative Approximation for the Discrete Hamilton-Jacobi-Bellman (HJB) Equation,” Comput. Math. Appl., 61(4), pp. 901–907. [CrossRef]
Zhou, S. , and Zhan, W. , 2003, “ A New Domain Decomposition Method for an HJB Equation,” J. Comput. Appl. Math., 159(1), pp. 195–204. [CrossRef]


Grahic Jump Location
Fig. 1

Optimal system states of problem (32)(34), which converge to the equilibrium points

Grahic Jump Location
Fig. 2

The optimal controller of the system (32)(33) that minimizes the performance index (34)



Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In